Article Text

PDF
Will steroidal aromatase inhibitors induce rheumatoid arthritis?
  1. Benoit Morel,
  2. Hubert Marotte,
  3. Pierre Miossec
  1. Clinical Immunology Unit, Departments of Immunology and Rheumatology, Hôpital Edouard Herriot, Lyon Cedex, France
  1. Correspondence to:
    Professor P Miossec
    Clinical Immunology Unit, Departments of Immunology and Rheumatology, Hôpital Edouard Hérriot, 69437 Lyon Cedex 03, France; miossec{at}univ-lyon1.fr

Statistics from Altmetric.com

Aromatase inhibitors are used in advanced breast cancer treatment to cause an oestrogen deprivation. Such treatment can induce benign arthralgias.1,2 We describe a case of rheumatoid arthritis after treatment with aromatase inhibitors. A 64-year-old Caucasian woman, with a 3-year history of advanced right breast cancer (infiltrative ductal carcinoma classified as oestrogen-receptor positive; progesterone-receptor negative with positive lymph nodes; pT2pN1bM0) received treatment with tamoxifen (20 mg/day) for about 3 years. Cancer follow-up was normal and no side effects were reported. In November 2004, tamoxifen was switched to exemestane (25 mg/day) in accordance with studies showing better efficacy and good safety. A few days later, she developed arthralgias affecting the hips, shoulders, knees, wrists and hands associated with morning joint stiffness for 2 h. …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.